Washington, 2019

Hail in Washington, August 10, 2019

August 10, 2019 · NWS PDT · 3 events in 2 counties and zones

A strong cutoff low drifted eastward into Oregon and Washington on the 10th. Modest instability and adequate moisture lead to afternoon thunderstorm development, resulting in a few severe reports and at least one cold air funnel.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A strong cutoff low drifted eastward into Oregon and Washington on the 10th. Modest instability and adequate moisture lead to afternoon thunderstorm development, resulting in a few severe reports and at least one cold air funnel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 10, 12:04 PM PST, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 10, 12:04 PM PST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
104 PM PDT Sat Aug 10 2019

.SHORT TERM...Tonight through Tuesday...Upper level low pressure
continues to move onshore the extreme SW OR coast, with several
impulses rotating around the low across the interior Pacific
Northwest this afternoon/tonight. Thunderstorms are firing across
the central/NE Oregon highlands early this afternoon, and expect
coverage to increase in the next few hours to include all of
eastern OR/WA. Latest high resolution models indicate the
strongest activity stretching from the highlands east of
Bend/Redmond to the eastern mountains from 5-9 PM. The strongest
dynamics appear to reside to the east of the region across ID/MT,
however still think a few storms could become strong to severe,
with damaging winds and large hail the main threats. Storms will
decrease in coverage/intensity by the overnight hours as
instability lessens. The trough will cross eastern OR/WA Sunday
with residual activity for mainly the eastern mountains. Will cap
thunderstorm coverage at slight chance Sunday as instability will
be limited. The trough will depart to the east Sunday night, with
dry zonal flow prevailing for the first part of the upcoming week.
Below normal temperatures behind the trough Sunday/Monday will
warm to slightly below normal Tuesday.

.LONG TERM...Tuesday night through Saturday. Mainly dry through the
extended period. A trough of low pressure will be dropping through
the area Wednesday night through Thursday, but moisture is limited,
so only some mountain showers. There is some disagreement in the
models how quickly it moves east, but the outlook for Friday and
Saturday is for dry and locally breezy conditions. Temperatures will
be slightly below normal

&&

.AVIATION...00z Tafs...VFR conditions will prevail through the
period.  Showers and thunderstorms will continue through the
evening. Visibilities and ceilings could briefly fall to MVFR
conditions during heavy periods of rain. Winds will be variable and
gusty in the vicinity of showers and thunderstorms. Storms will
decrease after 07z with some patchy showers through early Sunday,
then decreasing clouds.  Winds will increase on Sunday to 10-20kt
gusty at most sites with 15-20 at DLS with gusts to 25kt.

&&

.FIRE WEATHER...Red Flag Warnings continue through this evening
with another round of at least scattered thunderstorms this
afternoon/evening. Although the storms will be wetter than the pat
couple of days, abundant lightning which will strike on the edge
of the thunderstorm cores could ignite new fires. Expect
thunderstorm coverage to decrease tonight/Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  56  75  50  80 /  90  20   0   0
ALW  59  78  55  83 /  80  40   0   0
PSC  62  79  56  83 /  70  30   0   0
YKM  57  79  51  83 /  50  10   0   0
HRI  58  79  54  84 /  70  30   0   0
ELN  56  74  52  79 /  50  10   0   0
RDM  49  74  45  81 /  90   0   0   0
LGD  55  71  49  79 /  90  40   0   0
GCD  53  76  47  83 /  90  30   0   0
DLS  62  78  58  84 /  40   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 11 PM PDT this evening for ORZ610-611-
     639>645.

WA...Red Flag Warning until 11 PM PDT this evening for WAZ639-641-643-
     645-675-681.

&&

80/93

In the hours before

Special weather statement, Aug 10, 12:19 PM PST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Pendleton OR
119 PM PDT Sat Aug 10 2019

WAZ521-102115-
Simcoe Highlands WA-
119 PM PDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR  UNTIL 215 PM PDT...

At 117 PM PDT, Doppler radar was tracking a strong thunderstorm over
southwestern Yakama Reservation, or 24 miles north of Goldendale,
moving north at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.  This storm is capable of produce a significant amount
of hail, that may cover roads.

Locations impacted include...
Yakama Reservation.

LAT...LON 4610 12092 4622 12089 4624 12091 4624 12076
      4609 12079
TIME...MOT...LOC 2017Z 196DEG 13KT 4617 12084

ML
Special weather statement, Aug 10, 12:40 PM PST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Pendleton OR
140 PM PDT Sat Aug 10 2019

ORZ502-503-507-102115-
Foothills of the Northern Blue Mountains of Oregon OR-
Southern Blue Mountains of Oregon OR-
Northern Blue Mountains of Oregon OR-
140 PM PDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UMATILLA...
SOUTHWESTERN UNION AND NORTH CENTRAL GRANT COUNTIES UNTIL 215 PM
PDT...

At 139 PM PDT, Doppler radar was tracking a strong thunderstorm near
Lehman Hot Springs, or 28 miles southwest of La Grande, moving north
at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Meacham, Ukiah, Lehman Hot Springs, Dale, Kamela, Starkey and
Umatilla Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4487 11904 4489 11904 4489 11907 4559 11895
      4556 11827 4486 11848
TIME...MOT...LOC 2039Z 187DEG 46KT 4509 11856

DS
Special weather statement, Aug 10, 1:12 PM PST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Pendleton OR
212 PM PDT Sat Aug 10 2019

ORZ503-505-102200-
Southern Blue Mountains of Oregon OR-John Day Basin OR-
212 PM PDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORROW...
SOUTHWESTERN UMATILLA AND NORTH CENTRAL GRANT COUNTIES UNTIL 300 PM
PDT...

At 211 PM PDT, Doppler radar was tracking a strong thunderstorm near
Dale, or 33 miles north of John Day, moving north at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Long Creek, Ukiah, Dale and Ritter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4534 11944 4540 11910 4538 11910 4537 11908
      4540 11904 4541 11903 4543 11895 4536 11889
      4537 11887 4475 11878 4469 11920
TIME...MOT...LOC 2111Z 167DEG 45KT 4490 11899

DS
Special weather statement, Aug 10, 1:15 PM PST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Pendleton OR
215 PM PDT Sat Aug 10 2019

WAZ029-030-102200-
Northwest Blue Mountains WA-
Foothills of the Blue Mountains of Washington WA-
215 PM PDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COLUMBIA COUNTY UNTIL 300
PM PDT...

At 215 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Dayton, moving north at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dayton and Turner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4609 11789 4640 11808 4648 11782 4647 11774
      4644 11772 4618 11767
TIME...MOT...LOC 2115Z 158DEG 15KT 4624 11780

DS
Special weather statement, Aug 10, 1:57 PM PST, 28 minutes before
Special Weather Statement
National Weather Service Pendleton OR
257 PM PDT Sat Aug 10 2019

WAZ029-030-102245-
Northwest Blue Mountains WA-
Foothills of the Blue Mountains of Washington WA-
257 PM PDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WALLA WALLA AND
CENTRAL COLUMBIA COUNTIES UNTIL 345 PM PDT...

At 257 PM PDT, Doppler radar was tracking a strong thunderstorm near
Dayton, moving north at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dayton, Waitsburg, Huntsville and Turner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4615 11781 4612 11810 4641 11828 4650 11787
      4647 11785 4647 11774 4640 11772 4638 11768
      4634 11768 4633 11761 4619 11762
TIME...MOT...LOC 2157Z 160DEG 14KT 4625 11790

DS
Special weather statement, Aug 10, 2:00 PM PST, 25 minutes before
Special Weather Statement
National Weather Service Pendleton OR
300 PM PDT Sat Aug 10 2019

ORZ503-507-508-102300-
Foothills of the Northern Blue Mountains of Oregon OR-
Southern Blue Mountains of Oregon OR-
Foothills of the Southern Blue Mountains of Oregon OR-
300 PM PDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORROW AND
SOUTHWESTERN UMATILLA COUNTIES UNTIL 400 PM PDT...

At 258 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms that extend from Pilot Rock south through Ukiah, or 21
miles southwest of Pendleton, moving north at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.  There will also be very heavy rain and there could be
significant hail that may cover roadway

Locations impacted include...
Ukiah.

LAT...LON 4510 11874 4503 11937 4555 11928 4559 11882
TIME...MOT...LOC 2158Z 158DEG 28KT 4540 11898

ml

The radar

The Pendleton radar (KPDT), 83 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Walla Walla

When
August 10, 2:25 PM PST to 2:30 PM PST
Where
Walla Walla County, 1.43 mi W of Waitsburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.270, -118.180

Hail, Walla Walla

When
August 10, 2:32 PM PST to 2:40 PM PST
Where
Walla Walla County, 1.43 mi W of Waitsburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.270, -118.180

Funnel Cloud, Kittitas

When
August 10, 3:10 PM PST to 3:20 PM PST
Where
Kittitas County, 9.41 mi NE of East Kittitas
Reported by
Social Media
Coordinates
47.060, -120.220

Multiple photos of a funnel cloud via social media. Exact location unknown, but no ground circulation was apparent and no damage reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2019Every state in 2019This day in weather historyWarnings in Washington, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853642, 853643, 853644.